Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 247, NWS Dodge City, KS

July 4, 2004Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2004, 2:33 AM CDT for Pawnee County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 2:33 AM CDT (07:33 UTC)
Expired
Jul 4, 2004, 3:30 AM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 10:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040733
SVRDDC
KSC145-040800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 330 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARFIELD...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF PAWNEE COUNTY...
  ROZEL...
  GARFIELD...
  SANFORD...
  ZOOK...
  FRIZELL...
  LARNED...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3833 9956 3809 9956 3808 9934 3801 9935
      3801 9893 3825 9892 3835 9904
$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT JUL 3 2004

.DISCUSSION...

DAYS 1-2...

CONSIDERABLE UNCERTAINTY EXISTS TODAY REGARDING THUNDERSTORM
DEVELOPMENT AND EVOLUTION UNDER THE ELEVATED MIXED LAYER TONIGHT,
EVOLUTION OF OUTFLOW BOUNDARIES WHICH MAY SERVE TO FOCUS UVV AND
THUNDERSTORM DEVELOPMENT ON SUNDAY, AND TIMING THE ARRIVAL OF COOL
AIR MONDAY.

THE NUMERICAL GUIDANCE SEEMS TO BE HANDLING THE ATMOSPHERE
REASONABLY WELL TODAY, ALTHOUGH DIFFERENCES EXIST IN THE SMALL SCALE
FEATURES. THE ETA IS SOMEWHAT WETTER THAN THE GFS, ESPECIALLY DURING
THE SUNDAY NIGHT PERIOD, AND SEEMS MORE REASONABLE AT LEAST THROUGH
THE FIRST FEW PERIODS OF THE FORECAST.

RAOB DATA FROM 12Z REVEALED THE PRESENCE OF VERY WARM AIR IN THE MID
LEVELS ACROSS ALL OF WESTERN KANSAS WITH RELATIVELY SHALLOW LOW
LEVEL MOISTURE, AND DEW POINTS HAVE BEEN DROPPING THIS AFTERNOON IN
RESPONSE TO MIXING OF THE SHALLOW MOIST LAYER. SUFFICIENT HEATING
WILL SUPPORT DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE HIGHER
TERRAIN OF COLORADO THIS AFTERNOON, AND THESE LIKELY WILL MOVE INTO
WESTERN KANSAS THIS EVENING. SATELLITE IMAGERY SUGGESTED THE
PRESENCE OF A JET STREAK IN THE SUBTROPICAL JET OVER WESTERN NEW
MEXICO THIS AFTERNOON, AND THIS SHOULD HELP TO SUPPORT PERSISTENCE
OF THE THUNDERSTORMS FOR A FEW HOURS HOWEVER, THEY SHOULD DIMINISH
BEFORE MIDNIGHT. FARTHER NORTH, UPPER LEVEL DIVERGENCE WITH THE EXIT
REGION OF THE SUBTROPICAL JET, UVV IN ADVANCE OF THE SHORT WAVE
EVIDENT ON SATELLITE IMAGERY OVER WYOMING, AND THE MID LEVEL
BAROCLINIC ZONE SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR
DEVELOPMENT OF A CLUSTER OF THUNDERSTORMS WHICH WILL RIPPLE DOWN THE
MID LEVEL BAROCLINIC ZONE INTO NORTHERN KANSAS LATER TONIGHT. THE
CLUSTER PROBABLY WILL STAY NORTH AND EAST OF TREGO AND ELLIS
COUNTIES, BUT THERE IS ENOUGH UNCERTAINTY TO KEEP SOME POPS GOING
AFTER MIDNIGHT.

AN OUTFLOW BOUNDARY FROM THE OVERNIGHT MCS LIKELY WILL BE PRESENT
ACROSS SOUTHWESTERN KANSAS DURING THE DAY SUNDAY. THE VIGOROUS WAVE
OVER SOUTHERN CALIFORNIA THIS AFTERNOON WILL APPROACH THE CENTRAL
PLAINS SUNDAY AFTERNOON. EVEN THOUGH THE MID LEVELS OF THE
ATMOSPHERE WILL REMAIN VERY WARM, SURFACE HEATING SHOULD BE STRONG
ENOUGH TO BREAK THE CAP. THUNDERSTORMS SHOULD DEVELOP LATE IN THE
DAY ALONG 1) THE OLD OUTFLOW BOUNDARY WHICH LIKELY WILL EXTEND FROM
SOUTH CENTRAL INTO NORTHWESTERN KANSAS AND 2) THE SURFACE TROUGH IN
EASTERN COLORADO. BY MONDAY, MODIFIED CANADIAN AIR WILL BEGIN TO
INVADE THE CENTRAL PLAINS, AND THUNDERSTORMS ARE LIKELY TO DEVELOP
AGAIN DURING THE AFTERNOON HOURS ALONG THE FRONTAL BOUNDARY FROM
CENTRAL KANSAS INTO SOUTHWESTERN KANSAS. A CLUSTER OF THUNDERSTORMS
ALSO MAY DEVELOP OVER EASTERN COLORADO IN THE UPSLOPE FLOW BEHIND
THE COLD FRONT AND SUBSEQUENTLY TO PROPAGATE ACROSS KANSAS MONDAY
NIGHT.

GUIDANCE TEMPERATURES APPEAR REASONABLE. HIGHS MONDAY ARE VERY
UNCERTAIN AND WILL DEPEND HEAVILY ON CLOUD COVER AND TIMING OF THE
ARRIVAL OF THE COLD AIR. AT THIS POINT, IT APPEARS MOST LIKELY THAT
VERY WARM TEMPERATURES WILL PREVAIL ACROSS MUCH OF SOUTHWESTERN
KANSAS WITH COLD AIR ADVECTION DEVELOPING AFTER MOST OF THE
POTENTIAL FOR HEATING HAS BEEN REALIZED.

DAYS 3-7...

WE HAVE NOTHING SHORT OF A SOMEWHAT ANOMALOUSLY COMPLICATED
CIRCULATION REGIME FOR THE NORTHERN HEMISPHERE SUMMER SEASON.  THE
REMNANTS OF MJO NUMBER 5 (SINCE LATE FALL 2003) IS CURRENTLY MOVING
FAIRLY RAPIDLY THROUGH THE WESTERN HEMISPHERE, WITH TROPICAL
CONVECTION SHOWING SOME ENHANCEMENT OVER THE EASTERN PACIFIC AND
INDIAN OCEANS.  THE UPPER TROPOSPHERIC EQUATORIAL WESTERLIES AS A
RESPONSE TO THIS RECENT MJO HAVE BY THIS TIME PROPAGATED WELL INTO
THE MIDLATITUDES OF BOTH HEMISPHERES (CDC DIAGNOSTICS SUPPORT THIS
ASSERTION).  FOR THE USA THE RESULT HAS BEEN A SUBTROPICAL JET (STJ)
ENTERING THE SOUTHWESTERN STATES, ALONG WITH SEVERAL EMBEDDED
CYCLONIC FEATURES.

AN ADDITIONAL CONTRIBUTION FROM THE RECENT MJO WAS THE EVOLUTION OF
LARGE POSITIVE GEOPOTENTIAL HEIGHT ANOMALIES/BLOCKING ACROSS THE
NORTH POLAR LATITUDES, INCLUDING ALASKA/WESTERN CANADA.  THAT HAS
GIVEN THE CURRENT SPLIT FLOW STRUCTURE ACROSS NORTH AMERICA, WITH
TROUGHS COMING INTO THE WESTERN PART OF THE COUNTRY.  FROM THE
VIEWPOINT OF ATMOSPHERIC ANGULAR MOMENTUM, THIS BLOCKING/SPLIT FLOW
STRUCTURE ACROSS THE EASTERN PACIFIC/WESTERN NORTH AMERICA SECTOR
MAY PERSIST FOR AT LEAST THE NEXT 1-3 WEEKS, WITH VARIATIONS OF
AMPLITUDE (WHICH IS SHOWN QUITE WELL BY THE WEEK 2 REFORECAST
ENSEMBLE MEAN HEIGHT ANOMALIES FROM CDC).

AT THIS TIME A RATHER COHERENT WAVE ENERGY DISPERSION WITH
AMPLIFICATION IS COMING OUT OF NORTHERN ASIA AND IS DIRECTED TO
NORTH AMERICA.  FROM EXAMINING MODEL INITIAL CONDITIONS, THIS
FEATURE HAS BEEN REASONABLY CAPTURED, ESPECIALLY IN REGARD TO THE
ENSEMBLE PREDICTION SCHEMES SUCH AS THE CDC REFORECAST/NCEP AND
CANADIAN.  THE DETERMINISTIC RUNS OF THE UKMET/GFS AND ECMWF AT
LEAST THROUGH ROUGHLY DAY 5 ARE SIMILAR TO THE ENSEMBLES.  OVERALL,
THERE HAS BEEN BETTER MODEL AGREEMENT DURING THE LAST FEW DAYS AS
THE INITIAL CONDITIONS DISCUSSED ABOVE HAVE BEEN BETTER SAMPLED.
UNDERSTANDING BIASES, ETC., I HAVE NO REAL NWP PREFERENCE.

DURING WEEK 1, SHORT WAVE TROUGH NOW ENTERING THE NORTHWEST STATES
SHOULD DIG SOUTHEASTWARD INTO THE CENTRAL PLAINS BY TUESDAY.  A
DECENT ROUND OF TSRA ACROSS MY CWA SHOULD ACCOMPANY THE COLD FRONT
WITH THIS SYSTEM MONDAY NIGHT AND EARLY TUESDAY.  ADDITIONALLY,
AIRMASS WITH THIS TROUGH IS AT LEAST 1.5 STANDARD DEVIATIONS BELOW
CLIMATOLOGY.  THAT, ALONG WITH CLOUD COVER IS WHY I KEPT MAX TEMPS
ONLY IN THE 70S TUESDAY.  I WOULD NOT BE SURPRISED TO SEE NEAR
RECORD COOL MINS WEDNESDAY MORNING IS SKIES COULD CLEAR OUT.  MUCH
OF THE HIGHER TERRAIN THUNDERSTORMS MAY STAY TO MY WEST TUESDAY
NIGHT/WEDNESDAY MORNING.  AFTERWARDS, ANOTHER TROUGH SHOULD DIG INTO
THE NORTHERN ROCKIES AND PLAINS BY LATE NEXT WEEK.  TEMPS WILL WARM
AHEAD OF THIS SYSTEM, WITH MORE OPPORTUNITIES OF THUNDERSTORMS.  ON
DAY 7, SATURDAY JULY 10, I KEPT THE PREVIOUS FORECAST NOTION OF A
BETTER CHANCE FOR STORMS.  SIMILAR TO WHAT MY CWA MAY EXPERIENCE
MONDAY NIGHT AND TUESDAY (JULY 5-6), MAY HAPPEN AGAIN NEXT WEEKEND.
AS SUCH, I KEPT OUR LOCAL 8-10 DAY FORECAST WITH BELOW BELOW NORMAL
TEMPERATURES AND ABOVE NORMAL RAINFALL (JULY 11-13).

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 66 94 67 93 / 10 40 40 40
GCK 65 93 63 93 / 20 40 40 40
EHA 64 95 63 91 / 20 30 40 40
LBL 67 96 67 96 / 20 40 40 40
HYS 64 91 66 88 / 30 20 40 40
P28 71 94 71 95 / 10 30 40 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

01/BERRY
Hazardous weather outlook, Jul 3, 11:34 AM CDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1134 AM CDT SAT JUL 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1134 AM CDT (1034 AM MDT) SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
WESTERN KANSAS MAINLY WEST OF A LINE FROM DIGHTON TO MEADE. HIGH WIND
AND HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS WITH THESE
THUNDERSTORMS.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE THIS AFTERNOON OVER THE HIGHER TERRAIN OF COLORADO. THESE
THUNDERSTORMS WILL MOVE INTO WESTERN KANSAS DURING THE EVENING
HOURS AND DIMINISH IN INTENSITY BEFORE MIDNIGHT.

FARTHER NORTH, THUNDERSTORMS OVER WESTERN NEBRASKA AND FAR NORTHEAST
COLORADO ARE EXPECTED TO ORGANIZE INTO ONE OR MORE CLUSTERS AND MOVE
INTO NORTHERN KANSAS OVERNIGHT. THESE THUNDERSTORMS MAY MOVE
INTO TREGO AND ELLIS COUNTIES AFTER MIDNIGHT. THE PRIMARY SEVERE
WEATHER THREAT WITH THESE THUNDERSTORMS IS DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER
SOUTHWEST KANSAS ON SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL TROUGH
MOVES OVER THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS.

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE REGION.
ADDITIONAL THUNDERSTORMS CAN BE EXPECTED BEHIND THE FRONT MONDAY
NIGHT INTO EARLY TUESDAY MORNING AND AGAIN TUESDAY NIGHT. AFTER A
SHORT PERIOD OF QUIET WEATHER, THE POTENTIAL FOR SEVERE
THUNDERSTORMS WILL RETURN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG
AND WEST OF A DIGHTON TO MEADE LINE.

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:21 AM CDTSevere Thunderstorm WarningDDCStafford54 min
Jul 4, 2:22 AM CDTSevere Thunderstorm WarningDDCEdwards23 min
Jul 4, 2:32 AM CDTSevere Thunderstorm WarningDDCHodgeman43 min
Jul 4, 3:09 AM CDTSevere Thunderstorm WarningDDCStafford66 min
Jul 4, 3:27 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush63 min
Jul 4, 5:54 PM CDTSevere Thunderstorm WarningDDCMeade66 min
Jul 4, 6:32 PM CDTSevere Thunderstorm WarningDDCGray58 min
Jul 4, 6:43 PM CDTSevere Thunderstorm WarningDDCClark47 min
Jul 4, 6:58 PM CDTSevere Thunderstorm WarningDDCFord77 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.